Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

azsh786

Type 1 and Stomach flu

Recommended Posts

azsh786

Hello,

Need some advice.. My 13 yrs old son is type 1 and he caught stomach flu, he can't keep any thing in his stomach. We are constantly hydrating him but then he throws up everything.

His Ketones are under control and bg also in control. He take long lasting insulin at night ( pen ), I am confused whether we should decrease his dose for long lasting or keep it same ?

since he hasn't eaten any thing since 8 hours, I am worried that he might go low frequently  due to the long lasting... pls advice

Share this post


Link to post
Share on other sites
NoraWI

No, do not reduce his basal insulin. Keep it the same OR, if he starts running higher blood glucose numbers, increase the basal in small amounts until the numbers stay within range. What he needs less of is bolus insulin for meals because he is not keeping his food down. DKA is caused by a lack of insulin in the body. so you do NOT want to reduce his basal. Keep him hydrated as much as possible. If he continues to throw up, you should contact his doctor or the local urgent care facility. They can prescribe something to stop the vomiting.

Share this post


Link to post
Share on other sites
Cora

Basal is designed to keep your metabolism stable - not to cover food. So it shouldn't matter if he is eating or not. As Nora said, due to increased IR when sick, he may actually need more basal while ill. Keep up what you are doing....hydration, testing, and basal as usual.

Share this post


Link to post
Share on other sites
azsh786

Thank You,

We called the nurse (Endo), and was told to we keep his tresiba dose the same, he is better then yesterday but Nausea at times and body pain. He was 115 at night but after midnight ( 12:45 am ) he was about 175.

We gave him correction per his scale then again he went high in the morning to about 180. This is our first time dealing with stomach Flu since he got diagnozed in July 2016. so not sure what to expect during such times.

i appreciate your inuit and suggestion.

I wanted to share our experience with our son since he got diagonzed, he was taking Lantus at night which was very painful for him at times and he used to run high ( 150-225) during nights (often). His dose was adjusted and even his carb intake ratio was corrected for his dinner and night time snack but it didn't really benefited him. His Endo suggested to switch to Tresiba and try it for some time. We did and he has been very stable during nights and no complains when he takes takes. We are very happy with the switch.

Again Thank you all all your care and suggestion.

Share this post


Link to post
Share on other sites
Cora

Wow, stomach flu and only hitting 180? Does he still have a bit of insulin production? Be careful not to over-correct during illness because the increased IR (insulin resistance) can shut off like that! When I was really sick I could almost double the basal rate on my pump and still get a "HI" on my meter.

 

Keep up the good work and just do the best you can. Seems to be pretty good.

Share this post


Link to post
Share on other sites
josephinelcajon

I pray he is doing better!

I suggest making sure you have glucose gel and a glucagon emergency kit with him at all times (sick or not) I use Zofran for nausea it dissolves on your Tung and works very fast (sure beats going the other end!) Try Poweraide Zero for him (again sick or not) And lastly never treat any illness or injury no matter how small or mild you might think it is lightly. Never hesitate to call your doctor (get there after hours phone number) Most insurance companies have a nurse line for help.

 

 

http://diabetes.sanofi.us/diabetes-on-a-queasy-stomach/

Share this post


Link to post
Share on other sites
NoraWI

Just wish to point out that in this case, the child is not keeping food down nor even liquids. He does not need glucose (which is contained in gels and the glucagon kit). He needs a consistent amount of insulin (as in keeping his basal insulin going) so he does not go into diabetic ketoacidosis (DKA). The glucose in gels and/or the glucagon kit are useful to bring a diabetic up from hypos. Good things to have on hand but NOT useful in this case when basal insulin should be continued to be administered.

Share this post


Link to post
Share on other sites
healthpharmacy

Much obliged to You, 

 

We called the medical caretaker (Endo), and was advised to we keep his trees IBA measurements the same, he is better than yesterday, however, Nausea now and again and body torment. He was 115 during the evening however after 12 pm ( 12:45 am ) he was around 175. 

 

We gave him redress per his scale, of course, he went high in the morning to around 180. This is our first time managing stomach Flu since he got diagnosed in July 2016. so not certain what's in store amid such circumstances. 

 

I value your input and recommendation. 

 

I needed to impart our experience to our child since he got diagnosed, he was taking Lantus during the evening which was exceptionally difficult for him now and again and he used to run high ( 150-225) amid evenings (regularly). His measurements were balanced and even his carb admission proportion was adjusted for his supper and evening nibble however it didn't generally profit him. His Endo recommended to change to Tresiba and attempt it for quite a while. We did and he has been exceptionally steady amid evenings and no grumbles when he takes. We are extremely content with the switch. 

 

Again Thank all of you all your care and recommendation.

post-59652-0-43058600-1494241119_thumb.jpg

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.